Ohio, 2003

Flash Flood in Ohio, July 23, 2003

July 23, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 9:47 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 23, 9:47 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1047 AM EDT WED JUL 23 2003

CONVECTION CONTINUES TO FIRE AHEAD OF SHORT WAVE DIGGING INTO THE OHIO
VALLEY THIS MORNING. SHOWERS ARE LINING UP A BIT SOUTH AREA OF HEAVIEST
RAIN FROM YESTERDAY. SOUTHEAST OHIO INTO SWRN PA RECEIVED SIGNIFICANT
RAINFALL THIS AM. UP TO AN INCH AND A HALF OF RAIN FELL THIS MORNING
ACROSS NORTHERN ALLEGHENY COUNTY. ADDITIONAL RAINFALL IS LIKELY THIS
AFTERNOON AS HEATING HELPS TO FIRE ADDITIONAL THUNDERSTORMS INTO THIS
EVENING. FLASH FLOOD WATCH ISSUED TO COVER MUCH OF WRN PA ERN OH AND
NRN WV.

UPPER LOW MOVING EAST ON THURSDAY WILL BRING INCREASING INSTABILITY FOR
THURSDAY AFTERNOON WITH A CONTINUE RISK OF THUNDERSTORMS. UPPER LOW FINALLY
MOVES OFF TO THE EAST ON FRIDAY BRINGING AN END TO THE SHOWERS.

.PBZ...
MD...NONE.
OH...FLOOD WATCH FOR TODAY FOR ZONES OHZ040>041...OHZ049>050...
OHZ059...OHZ068>069.

PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>031.

WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ001>004...WVZ012.

RSD
Hazardous weather outlook, Jul 23, 10:25 AM EST, 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231515-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT THROUGH 10 PM TONIGHT FOR WESTERN
PENNSYLVANIA...PORTIONS OF EAST CENTRAL OHIO AND THE NORTHERN
PANHANDLE OF WEST VIRGINIA.

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS THE REGION TODAY
AND TONIGHT. THE THUNDERSTORMS WILL BE SLOW MOVING AND COULD PRODUCE
REPEATED TORRENTIAL DOWNPOURS. WATER LEVELS IN STREAMS AND CREEKS
COULD RISE QUICKLY.  WATER COULD RAPIDLY COLLECT IN LOW LYING AND
FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Jul 23, 5:29 AM EST, 5 hours 36 minutes before
PAZ021-231100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 AM EDT WED JUL 23 2003

...THUNDERSTORM AND HEAVY RAIN UPDATE...

AT 6:30 AM, NATIONAL WEATHER SERVICE RADAR SHOWED THE THUNDERSTORM WITH
HEAVY RAIN, MOVING SLOWLY EASTWARD ACROSS THE PITTSBURGH NORTH HILLS.
UP TO 1 OR 2 INCHES OF RAINFALL CAN COME WITH THIS STORM BY 7:15. BY
THEN, THE STORM CAN BE NEAR NEW KENSINGTON AREA OF NORTHEASTERN
ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTY.

MOTORISTS, BEWARE OF PONDED ROADS. ALSO BEWARE OF LOW VISIBILITY IN THE
HEAVY RAIN, AND THE FOG THAT CAN FORM SHORTLY AFTERWARDS.
Special weather statement, Jul 23, 6:48 AM EST, 4 hours 17 minutes before
PAZ021-030-231245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 AM EDT WED JUL 23 2003

SLOW MOVING THUNDERSTORMS WITH HEAVY DOWNPOURS WILL CONTINUE DURING THE
COMMUTING HOURS IN ALLEGHENY AND NORTHERN WESTMORELAND COUNTIES...
INCLUDING THE PITTSBURGH AREA.  RAINFALL RATES OF AS MUCH AS AN INCH
WITHIN ONE HALF HOUR HAVE BEEN REPORTED WITH THESE STORMS.  BEWARE THAT
PONDING OF WATER ON ROADWAYS AND LOW VISIBILITIES WILL OCCUR.
Local storm report, Jul 23, 9:12 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1012 AM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0852 AM    ROSS TOWNSHIP             PA   FLASH FLOODS
07/23/03   ALLEGHENY                      WATER COMING OUT OF DRAINS
                                          AND BACKING ONTO STREETS
                                          REPORTED BY LAW ENFORCEMENT

0855 AM    SHALER                    PA   FLASH FLOODS
07/23/03   ALLEGHENY                      BASEMENT FLOODING ON
                                          MARYANNE DR, HILLWOOD DR,
                                          AND SICKAMORE STREET
                                          REPORTED BY LAW ENFORCEMENT

0950 AM    LAWRENCEVILLE            PA   FLOOD
07/23/03   ALLEGHENY                      VARIOUS STREETS FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0952 AM    LOWER BURRELL             PA   FLASH FLOODS
07/23/03   WESTMORELAND                   FLOODING ON 945 GREENSBURG
                                          RD AND 67 CHICAGO AVE.
                                          BUSINESS INSTITUTE FLOODED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0952 AM    OKLAHOMA BURRELL          PA   FLASH FLOODS
07/23/03   WESTMORELAND                   BASEMENT FLOODED REPORTED
                                          BY EMERGENCY MANAGEMENT

0919 AM    VERONA                    PA   FLASH FLOODS
07/23/03   ALLEGHENY                      STANDING WATER ON ROADS
                                          REPORTED BY PUBLIC
Special weather statement, Jul 23, 10:05 AM EST, 1 hour before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231745-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1105 AM EDT WED JUL 23 2003

...HEAVY RAIN AND FLASH FLOODING IS POSSIBLE THROUGH THIS EVENING...

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS MUCH OF WESTERN
PENNSYLVANIA...PORTIONS OF EAST CENTRAL OHIO AND THE NORTHERN
PANHANDLE OF WEST VIRGINIA TODAY. THE THUNDERSTORMS WILL BE SLOW
MOVING AND COULD PRODUCE REPEATED TORRENTIAL DOWNPOURS. WATER LEVELS
IN STREAMS AND CREEKS COULD RISE QUICKLY.  WATER COULD RAPIDLY
COLLECT IN LOW LYING AND FLOOD PRONE AREAS.

SKYWARN ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

The radar

The Pittsburgh radar (KPBZ), 116 km away, was scanning. The volume nearest the first event began at 16:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Monroe

When
July 23, 11:05 AM EST to 1:00 PM EST
Where
Monroe County, Marr
Reported by
DEPT OF HIGHWAYS
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

Route 260 closed by flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370162.